Alert archive / Mississippi / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Jackson, MS
NWS Jackson, MS issued this flash flood watch at Jun 24, 2017, 3:42 AM CDT for 12 counties in Mississippi. It took effect at Jun 24, 2017, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2017, 3:42 AM CDT (08:42 UTC)
- In effect from
- Jun 24, 2017, 7:00 AM CDT
- Expired
- Jun 24, 2017, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Jackson, MS
- Flood severity
- None
Counties Adams County, MS, Clarke County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
077 WGUS64 KJAN 240842 FFAJAN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson MS 342 AM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... MSZ057-058-060>066-072>074-241645- /O.NEW.KJAN.FF.A.0009.170624T1200Z-170625T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- Including the cities of Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, Natchez, Bude, Roxie, Meadville, Brookhaven, Monticello, New Hebron, Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, West Hattiesburg, Lumberton, Purvis, and Hattiesburg 342 AM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING UNTIL 7 PM THIS EVENING... The National Weather Service in Jackson has issued a * Flash Flood Watch for portions of east central Mississippi, south central Mississippi, southeast Mississippi and southwest Mississippi, including the following areas in east central Mississippi, Clarke and Jasper. In south central Mississippi, Jefferson Davis, Lawrence, Lincoln and Marion. In southeast Mississippi, Covington, Forrest, Jones and Lamar. In southwest Mississippi, Adams and Franklin MS. * From 7 AM CDT this morning through 7 PM this evening * Rainfall amounts of 2 to 4 inches in a short period of time may lead to flash flooding, especially in areas where the ground has been saturated by heavy rain over the past few days. * The flooding of roads, low lying areas, and areas with poor drainage will be possible. If encountering flooded roadways, remember to turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
2 follow-up statements
057 WGUS64 KJAN 241525 AAA FFAJAN Flood Watch...UPDATED National Weather Service Jackson MS 1025 AM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT IN THE PINE BELT THROUGH EARLY EVENING... MSZ057-058-060>066-241630- /O.CAN.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones- Including the cities of Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, Natchez, Bude, Roxie, Meadville, Brookhaven, Monticello, New Hebron, Prentiss, Bassfield, Collins, Mount Olive, and Laurel 1025 AM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Mississippi, south central Mississippi, southeast Mississippi and southwest Mississippi has been cancelled. Due to recent overnight heavy rainfall and more stable air, this may limit overall widespread nature of storms this afternoon. $$ MSZ072>074-242330- /O.CON.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of Columbia, West Hattiesburg, Lumberton, Purvis, and Hattiesburg 1025 AM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of south central Mississippi and southeast Mississippi, including the following areas in south central Mississippi, Marion. In southeast Mississippi, Forrest and Lamar. * Until 7 PM CDT this evening * Additional rainfall amounts of 1 to 2 inches in a short period of time may lead to flash flooding, especially in areas where the ground has been saturated by heavy rain over the past few days. * The flooding of roads, low lying areas, and areas with poor drainage will be possible. If encountering flooded roadways, remember to turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ 23
195 WGUS64 KJAN 250006 FFAJAN Flood Watch National Weather Service Jackson MS 706 PM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MISSISSIPPI EXPIRED... MSZ072>074-250115- /O.EXP.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of Columbia, West Hattiesburg, Lumberton, Purvis, and Hattiesburg 706 PM CDT Sat Jun 24 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of south central Mississippi and southeast Mississippi has expired. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Jun 24, 12:25 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 24, 12:25 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1225 AM CDT Sat Jun 24 2017 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: Convection along an outflow boundary was positioned from near Natchez to around Meridian. A cold front will drop into the HWY 82 corridor after 08Z and result in additional SHRA/TSRA chances. Outside of TSRA activity, VFR conds wl prevail until 09Z when MVFR cigs are anticipated then dropping to IFR 11-14Z. Cigs are expected to slowly improve Saturday morning. TSRA activity wl become focused across the south by aftn along the cold front. Locally heavy rainfall will be possible across our southeast counties during the day. /17/ && .DISCUSSION... A band of showers and thunderstorms with heavy rainfall along an outflow boundary has dropped south to Interstate 20 west of Interstate 55 but was still generally northwest of Highway 25 in our northeast. This activity is expected to slowly sag south the remainder of the night so have adjusted pops to match the radar trend. The cold front was still noted well north of our CWA and is expected to drop into our northern zones before daybreak. The threat for strong to severe storms has ended but a concern for locally heavy rainfall will continue across our southern half the remainder of the night. Flooding is still being reported across a couple of our southeast counties. Looking at expected convection Saturday, a Flash Flood Watch may be warranted and issued later tonight. /22/ Prior discussion below: Tonight and Saturday: Although band of tropical showers continues to slowly pull away to the east, deep moisture will remain over the area at least one more day as PWs of 2 to 2.25 inches remain common. A cold front moving into north AR at the moment has sparked a band of storms in that vicinity. CAM models are showing this band of storms move rapidly south during the late afternoon and evening and look to pose at least a limited threat of severe given the wind fields in place. Still plan to let the flash flood watch expire as the precipitation that moves through tonight will have better speed lessening the rainfall duration at any one spot. The front will work its way southward through the forecast area Saturday. With deepest moisture and most instability in the south, best POPs will exist there. At this point, the drier air does not look to arrive until Saturday night from the north. /26/ Saturday night through next Friday morning: After a much wet and stormy period due to Tropical Storm Cindy bringing in such an anomalous surge of PWs these past few days, expect a cold front to finally come through near the start of the period and bring in a much needed drying across the area. As a large trough deepens over the northern Great Lakes, expect the remnants of Tropical Depression Cindy to quickly eject northeast and become phased with the upper level flow. This will help drive a strong upper jet over the northern Great Lakes and help the trough to amplify into the mid-upper Mississippi Valley. In turn, strong surface ridging near 1025mb to begin to develop in the north- central Great Plains and much drier air down will move down towards our area. Saturday night into Sunday this cold front will just be moving through the area, while best chance for rain & storms to remain over the southern half of the area, south of the I-20 corridor. The cold front should be in the Highway 84 corridor by Saturday evening and near there to near the Gulf Coast by daybreak. Before the front moves through, PWs will remain anomalously high, in the 2 to 2.5 inch range and 850mb Theta-E values near 330-340K. There won't be strong forcing but could not rule out some locally heavy downpours due to high moisture and a few scattered thunderstorms due to some lingering instability. These lingering rain & storms & clouds will keep temperatures still below normal in the low-mid 80s Sunday. Expect these thunderstorms and rain chances to finally move out by Sunday night into Monday as much drier air, with 850mb Theta-E values near 300K and PWs between three quarters of an inch to an inch. This in addition with strong surface ridging, near 1020-1025mb, will help bring in a very nice and much needed drier pattern to the start of the week. There could be some lingering light rain showers in the Highway 84 corridor on Monday but expect the driest air to move in Monday night into Tuesday. As the anomalously strong surface ridging and low PWs (both near record high & low values, respectively, per NAEFS/GEFS) moves in, expect a nice, warm and dry pattern through mid-week. Due to such strong surface high and dry air (dewpoints even into the upper 50s), expect lows Sunday & Monday night to fall into the low-mid 60s (possibly into the upper 50s in spots), which is some 5-10 degrees below normal. If we do radiate that well, we could reach near the top 5 coolest for record lows. Lows may be a touch warmer on Tuesday morning due to surface high building east through the Appalachians and some lingering pressure gradient & light winds in the area. As the surface high builds off the Atlantic seaboard, return flow and moisture will build back in by mid-late week (Wednesday to Thursday next week). Expect more humid conditions and diurnal thunderstorm chances to increase by late week. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 83 64 85 / 42 27 5 4 Meridian 69 83 61 84 / 50 26 5 4 Vicksburg 69 84 63 85 / 35 31 5 5 Hattiesburg 72 83 66 85 / 55 56 15 18 Natchez 71 82 65 85 / 40 49 15 17 Greenville 66 83 63 85 / 16 8 3 3 Greenwood 66 84 62 84 / 16 8 2 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, Jun 23, 10:18 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1018 PM CDT Fri Jun 23 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-250330- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Leake-Neshoba-Kemper- 1018 PM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...The rest of Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. LAZ015-016-023>026-MSZ043-047>066-072>074-250330- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Madison MS-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 1018 PM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Saturday FLOODING THREAT...Limited TIMING...remainder of tonight through Saturday Occasional heavy downpours in excess of an inch per hour over saturated soils may lead to localized flooding. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jun 23, 9:50 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
950 PM CDT FRI JUN 23 2017
LAZ016-025-MSZ047-053-240345-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
950 PM CDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS AND CENTRAL
MADISON PARISHES...WARREN AND CENTRAL CLAIBORNE COUNTIES THROUGH
1045 PM CDT...
At 949 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Redwood to near Somerset. Movement
was south at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vicksburg, Tallulah, Redwood, Newellton, St. Joseph, Bovina,
Mansford, Rocky Springs, Le Tourneau, Afton, Yokena, Reganton, Lake
Bruin, Somerset, Richmond, Delta and Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3238 9139 3253 9097 3242 9096 3245 9094
3244 9086 3256 9086 3258 9076 3257 9073
3258 9073 3235 9070 3230 9070 3226 9073
3225 9071 3223 9073 3210 9072 3187 9123
3187 9127 3184 9129 3186 9130 3185 9133
TIME...MOT...LOC 0249Z 340DEG 19KT 3241 9079 3217 9127
DLLocal storm report, Jun 23, 10:18 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 5 NW DELHI 32.51N 91.54W
06/23/2017 RICHLAND LA LAW ENFORCEMENT
FLOODING AT COLLINS DR AND MCHAND DR.
&&
DLLocal storm report, Jun 23, 10:31 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 3 NNE SATARTIA 32.70N 90.52W
06/23/2017 YAZOO MS LAW ENFORCEMENT
FLOODING ALONG MS HIGHWAY 3 IN THE SATARTIA
AND TINSLEY AREA.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:20 PM CDT | Special Weather Statement | JAN | Washington | 55 min |
| Jun 23, 7:26 PM CDT | Areal Flood Warning | JAN | Jones | 12 hr |
| Jun 23, 7:35 PM CDT | Special Weather Statement | JAN | Leflore, Sunflower | 55 min |
| Jun 23, 8:44 PM CDT | Areal Flood Warning | JAN | Jones | 12 hr |
| Jun 23, 8:49 PM CDT | Special Weather Statement | JAN | Issaquena | 56 min |
| Jun 23, 9:50 PM CDT | Special Weather Statement | JAN | Warren | 55 min |
| Jun 23, 10:30 PM CDT | Areal Flood Warning | JAN | Yazoo | 3 hr |
| Jun 23, 10:48 PM CDT | Flash Flood Warning | JAN | Forrest | 117 min |
| Jun 24, 7:16 AM CDT | River Flood Warning | JAN | Leake | 5 days |
| Jun 24, 7:16 AM CDT | River Flood Warning | JAN | Leake | 6 days |
| Jun 24, 7:17 AM CDT | River Flood Warning | JAN | Lawrence | 5 days |
| Jun 24, 11:43 AM CDT | River Flood Warning | JAN | Hinds, Rankin | 4 days |
Nearby
Flash Flood Watches in Mississippi, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.